Acute Worsening of Tics on Varenicline

Research output: Contribution to journalArticle

Abstract

Objective The aim of this study was to report worsening of Tourette syndrome (TS) in 2 patients treated with varenicline. Background Abnormal dopaminergic signaling is likely involved in the pathophysiology of TS. Varenicline is a partial α4β2 nicotinic acetylcholine agonist that enhances dopamine release. Therefore, the use of varenicline may influence tics in patients with TS. Method We analyzed and described 2 case studies on patients with significant worsening of tics after treatment with varenicline. Results Patient 1 had motor tics in childhood, which completely resolved by the age of 20 years. At the age of 25 years, he started varenicline and stopped smoking. Within 2 weeks, he developed motor followed by vocal tics that persisted despite stopping varenicline and restarting smoking. The tics were complex, medically refractory, and caused severe disability at work and school (Yale Global Tic Severity Scale score, 86). Patient 2 developed motor and vocal tics in adolescence that persisted into her 20s and caused significant disability in association with psychiatric comorbidities. At the age of 31 years, she started varenicline to quit smoking, which led to a marked increase in tic frequency and severity. Varenicline was discontinued after 3 weeks with improvement to baseline tic severity (Yale Global Tic Severity Scale score, 94). Ultimately, both patients successfully underwent deep brain stimulation to bilateral centromedian/parafascicular complex thalamic nuclei for medically refractory TS. Conclusions We report 2 patients with motor and/or vocal tics that had severe worsening of tics after varenicline use. This may be due to varenicline-induced increased striatal dopamine in conjunction with nicotine cessation, influencing dopamine receptor sensitivity in TS. Providers should be cautious in prescribing varenicline to patients with TS.

Original languageEnglish (US)
Pages (from-to)231-232
Number of pages2
JournalClinical Neuropharmacology
Volume40
Issue number5
DOIs
StatePublished - Sep 1 2017

Fingerprint

Tics
Tourette Syndrome
Smoking
Varenicline
Dopamine
Nicotinic Agonists
Intralaminar Thalamic Nuclei
Corpus Striatum
Cholinergic Agonists
Deep Brain Stimulation
Dopamine Receptors
Nicotine

Keywords

  • dopamine
  • smoking cessation
  • tics
  • Tourette syndrome
  • varenicline

ASJC Scopus subject areas

  • Pharmacology
  • Clinical Neurology
  • Pharmacology (medical)

Cite this

Acute Worsening of Tics on Varenicline. / Mittal, Shivam Om; Klassen, Bryan; Hassan, Anhar; Bower, James Howard; Coon, Elizabeth.

In: Clinical Neuropharmacology, Vol. 40, No. 5, 01.09.2017, p. 231-232.

Research output: Contribution to journalArticle

@article{88a00ad5783b44a081f74113b468ee6b,
title = "Acute Worsening of Tics on Varenicline",
abstract = "Objective The aim of this study was to report worsening of Tourette syndrome (TS) in 2 patients treated with varenicline. Background Abnormal dopaminergic signaling is likely involved in the pathophysiology of TS. Varenicline is a partial α4β2 nicotinic acetylcholine agonist that enhances dopamine release. Therefore, the use of varenicline may influence tics in patients with TS. Method We analyzed and described 2 case studies on patients with significant worsening of tics after treatment with varenicline. Results Patient 1 had motor tics in childhood, which completely resolved by the age of 20 years. At the age of 25 years, he started varenicline and stopped smoking. Within 2 weeks, he developed motor followed by vocal tics that persisted despite stopping varenicline and restarting smoking. The tics were complex, medically refractory, and caused severe disability at work and school (Yale Global Tic Severity Scale score, 86). Patient 2 developed motor and vocal tics in adolescence that persisted into her 20s and caused significant disability in association with psychiatric comorbidities. At the age of 31 years, she started varenicline to quit smoking, which led to a marked increase in tic frequency and severity. Varenicline was discontinued after 3 weeks with improvement to baseline tic severity (Yale Global Tic Severity Scale score, 94). Ultimately, both patients successfully underwent deep brain stimulation to bilateral centromedian/parafascicular complex thalamic nuclei for medically refractory TS. Conclusions We report 2 patients with motor and/or vocal tics that had severe worsening of tics after varenicline use. This may be due to varenicline-induced increased striatal dopamine in conjunction with nicotine cessation, influencing dopamine receptor sensitivity in TS. Providers should be cautious in prescribing varenicline to patients with TS.",
keywords = "dopamine, smoking cessation, tics, Tourette syndrome, varenicline",
author = "Mittal, {Shivam Om} and Bryan Klassen and Anhar Hassan and Bower, {James Howard} and Elizabeth Coon",
year = "2017",
month = "9",
day = "1",
doi = "10.1097/WNF.0000000000000244",
language = "English (US)",
volume = "40",
pages = "231--232",
journal = "Clinical Neuropharmacology",
issn = "0362-5664",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Acute Worsening of Tics on Varenicline

AU - Mittal, Shivam Om

AU - Klassen, Bryan

AU - Hassan, Anhar

AU - Bower, James Howard

AU - Coon, Elizabeth

PY - 2017/9/1

Y1 - 2017/9/1

N2 - Objective The aim of this study was to report worsening of Tourette syndrome (TS) in 2 patients treated with varenicline. Background Abnormal dopaminergic signaling is likely involved in the pathophysiology of TS. Varenicline is a partial α4β2 nicotinic acetylcholine agonist that enhances dopamine release. Therefore, the use of varenicline may influence tics in patients with TS. Method We analyzed and described 2 case studies on patients with significant worsening of tics after treatment with varenicline. Results Patient 1 had motor tics in childhood, which completely resolved by the age of 20 years. At the age of 25 years, he started varenicline and stopped smoking. Within 2 weeks, he developed motor followed by vocal tics that persisted despite stopping varenicline and restarting smoking. The tics were complex, medically refractory, and caused severe disability at work and school (Yale Global Tic Severity Scale score, 86). Patient 2 developed motor and vocal tics in adolescence that persisted into her 20s and caused significant disability in association with psychiatric comorbidities. At the age of 31 years, she started varenicline to quit smoking, which led to a marked increase in tic frequency and severity. Varenicline was discontinued after 3 weeks with improvement to baseline tic severity (Yale Global Tic Severity Scale score, 94). Ultimately, both patients successfully underwent deep brain stimulation to bilateral centromedian/parafascicular complex thalamic nuclei for medically refractory TS. Conclusions We report 2 patients with motor and/or vocal tics that had severe worsening of tics after varenicline use. This may be due to varenicline-induced increased striatal dopamine in conjunction with nicotine cessation, influencing dopamine receptor sensitivity in TS. Providers should be cautious in prescribing varenicline to patients with TS.

AB - Objective The aim of this study was to report worsening of Tourette syndrome (TS) in 2 patients treated with varenicline. Background Abnormal dopaminergic signaling is likely involved in the pathophysiology of TS. Varenicline is a partial α4β2 nicotinic acetylcholine agonist that enhances dopamine release. Therefore, the use of varenicline may influence tics in patients with TS. Method We analyzed and described 2 case studies on patients with significant worsening of tics after treatment with varenicline. Results Patient 1 had motor tics in childhood, which completely resolved by the age of 20 years. At the age of 25 years, he started varenicline and stopped smoking. Within 2 weeks, he developed motor followed by vocal tics that persisted despite stopping varenicline and restarting smoking. The tics were complex, medically refractory, and caused severe disability at work and school (Yale Global Tic Severity Scale score, 86). Patient 2 developed motor and vocal tics in adolescence that persisted into her 20s and caused significant disability in association with psychiatric comorbidities. At the age of 31 years, she started varenicline to quit smoking, which led to a marked increase in tic frequency and severity. Varenicline was discontinued after 3 weeks with improvement to baseline tic severity (Yale Global Tic Severity Scale score, 94). Ultimately, both patients successfully underwent deep brain stimulation to bilateral centromedian/parafascicular complex thalamic nuclei for medically refractory TS. Conclusions We report 2 patients with motor and/or vocal tics that had severe worsening of tics after varenicline use. This may be due to varenicline-induced increased striatal dopamine in conjunction with nicotine cessation, influencing dopamine receptor sensitivity in TS. Providers should be cautious in prescribing varenicline to patients with TS.

KW - dopamine

KW - smoking cessation

KW - tics

KW - Tourette syndrome

KW - varenicline

UR - http://www.scopus.com/inward/record.url?scp=85040795751&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85040795751&partnerID=8YFLogxK

U2 - 10.1097/WNF.0000000000000244

DO - 10.1097/WNF.0000000000000244

M3 - Article

C2 - 28816835

AN - SCOPUS:85040795751

VL - 40

SP - 231

EP - 232

JO - Clinical Neuropharmacology

JF - Clinical Neuropharmacology

SN - 0362-5664

IS - 5

ER -